Alert archive / Wyoming / High Wind Warnings in 2024
High Wind Warning 31, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Oct 17, 2024, 1:02 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 17, 2024, 1:02 PM MDT (19:02 UTC)
- Expired
- Oct 17, 2024, 6:00 PM MDT
- In force
- 5 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 17, 1:10 PM MDT | NON-TSTM WND GST 58 | 11 Se Arlington, WY | Strouss Hill WYDOT site. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1935 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
637 WWUS75 KCYS 171902 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 102 PM MDT Thu Oct 17 2024 WYZ110-180000- /O.NEW.KCYS.HW.W.0031.241017T1902Z-241018T0000Z/ North Snowy Range Foothills- Including the cities of Elk Mountain and Arlington 102 PM MDT Thu Oct 17 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ JDS
1 follow-up statement
882 WWUS75 KCYS 172355 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 555 PM MDT Thu Oct 17 2024 WYZ110-180100- /O.EXP.KCYS.HW.W.0031.000000T0000Z-241018T0000Z/ North Snowy Range Foothills- Including the cities of Elk Mountain and Arlington 555 PM MDT Thu Oct 17 2024 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING... Winds have diminished below warning thresholds. Therefore, the High Wind Warning will be allowed to expire. $$ Claycomb
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Oct 17, 11:28 AM MDT, 1 hour 34 minutes earlier. Its key messages:
- Gusty winds are expected along the Interstate 80 corridor between Laramie and Rawlins this morning. A push of cold air this afternoon with weaken winds and lead to scattered rain showers this afternoon and into the evening.
- A strong cold front will bring much cooler temperatures Friday and Saturday along with chances for rain and snow showers. Mountain snow accumulation is likely. A Winter Weather Advisory has been issued for the Muddy Gap area for snowfall accumulations.
Area forecast discussion, Oct 17, 11:28 AM MDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1128 AM MDT Thu Oct 17 2024
.KEY MESSAGES...
- Gusty winds are expected along the Interstate 80 corridor
between Laramie and Rawlins this morning. A push of cold air
this afternoon with weaken winds and lead to scattered rain
showers this afternoon and into the evening.
- A strong cold front will bring much cooler temperatures Friday
and Saturday along with chances for rain and snow showers.
Mountain snow accumulation is likely. A Winter Weather
Advisory has been issued for the Muddy Gap area for snowfall
accumulations.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 440 AM MDT Thu Oct 17 2024
Active weather is in store over the next 48 hours or so as a strong
cold front moves across the area, bringing the first taste of
winter. Currently, quiet but breezy conditions exist west of the
Laramie Range ahead of the incoming cold front. Sites across Carbon
County are gusting in the 30s to low 40s. This will likely steadily
increase throughout the morning hours as the first push of cold air
creeps closer to the CWA. 700 mb winds do max out around 45 to 50
kts over Carbon County by mid-morning, but a lack of multiple
forcing factors led to the decision of holding off on any high wind
headlines. The only real forcing comes from the strong 700 mb winds
and some decent subsidence over the area. MSLP gradients and CAG-CPR
height gradients are relatively unimpressive for this quick wind
event. Elevated wind gusts are likely. Would not be surprised to see
sites along Interstate 80 in Carbon County gust over 50 MPH. Rawlins
may even see a gust of 58 MPH this morning, however, it will be
brief and marginal. Winds will likely come down this afternoon with
the passage of the front.
First push of cold air looks to come late this afternoon with a
disturbance out ahead of the main trough that is digging south out
of the Pacific Northwest. Increased mid-level moisture as well as
strong frontogenesis will lead to scattered rain showers
developing across much of the area later this afternoon and
evening. Cannot rule out a rumble of thunder or two as soundings
do show a bit of instability across the area.
Based on Hi-Res guidance, rain showers will transition to more
stratiform rain overnight. Especially for areas west of the
Laramie Range as areas to the east will likely see a brief
reprieve from precipitation overnight. Despite this first push
of cold air, 700 mb temperatures may still not be quite cold
enough to see any flakes fly. Colder air will gradually push
further south and east throughout the day Friday as the upper-
level low dives further south into the Four Corners region.
Transition from rain to snow could start happening early Friday
morning, with the Muddy Gap area likely the first spot to see
snow. That zone, which includes the Ferris/Shirley/Seminoe
Mountains will likely see the highest snowfall totals from this
event as they'll see the coldest temperatures first, and be in a
prolonged period of frontogenesis induced precipitation. As a
result, did issue a Winter Weather Advisory for that zone as
lower elevations could see between 1 and 4 inches of
accumulation. Elevations above 8000 feet in that zone will
likely see higher amounts, with those mountains possibly seeing
over 6 inches of snowfall. Later shifts may want to consider the
Snowy Range and maybe even the Sierra Madre Range for a Winter
Weather Advisory. For now, held off on any headlines for these
areas as the Advisory level snowfall amounts look to stay above
10000 feet.
Outside of the high terrain, lower elevation areas west of the
Laramie Range may also see some light snowfall accumulations. Rain
will transition to snow in these areas sometime Friday
afternoon. Placement of the upper-level low in Arizona puts the
western half of the CWA in more easterly flow. This would lead
to downsloping winds for Laramie and likely not much more than a
dusting of snow. Rawlins, on the other hand, will do a bit
better in easterly flow, so cannot rule out an inch or two of
snow. By Friday night, a rain/snow mix could creep into the
Interstate 25 corridor and Pine Ridge area, although any snow
accumulation is not likely.
Friday night into Saturday morning will be chilly post-storm. The
area will likely see one of its first widespread freezes of the
season, with low temperatures in the low to mid 30s across the
CWA.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 340 AM MDT Thu Oct 17 2024
The primary forecast concern will be the slow moving upper
level low, which models show near the four corners region on
Saturday. Models are not in the best agreement with this system
and have been struggling with its placement and movement over
the last several days. This upper level low is forecast to lift
northeast across the region on Sunday with additional chances
for showers and mountain snow. As for Saturday, a cool fall day
is expected with highs struggling to reach the low to mid 50s
across most of the forecast area. Will need to monitor the
potential for fog and/or low stratus along and south of the
Cheyenne Ridge, Pine Ridge, and along the Laramie Range
including portions of I-25. Model guidance and model soundings
across the area show the potential for some drizzle and cooler
temperatures in contrast to current guidance. Lowered high
temperatures a few more degrees in these areas. Otherwise,
models show stable conditions for most locations with most of
the low to midlevel forcing well to the south of the
Wyoming/Colorado border. Kept POP generally below 25 percent
with the best chance for daytime drizzle and showers around the
I-80 corridor.
For Sunday, the upper level low will gradually lift northeast
and accelerate into northeast Colorado. Although models agree
with the overall pattern, there is still some notable inconsistencies
with the movement and speed of this system. The 00z ECMWF is
further north with the movement of the low and even brings it as
far north as extreme southeast Wyoming and western Nebraska,
while the NH Canadian is considerably further south and
parallels the I-76 corridor of northeast Colorado. The 00z GFS
is pretty much in between these two solutions while the bulk of
the grand ensemble members are in better agreement with GFS on
the northern extent and the Canadian on the southern most
extent. Expect a weak surface low to form in this general area
late on Sunday, which may keep some wrap around precip along the
Cheyenne Ridge and lower North Platte River Valley. Model
soundings do show a much more unstable environment compared to
Saturday, so increased POP up to 50 percent for scattered rain
showers and possibly a few rumbles of thunder. These showers may
produce a quick 0.10 to 0.25 of rainfall since some moderate to
briefly heavy rainfall is possible. Any precipitation will
diminish in coverage overnight towards early Monday morning. Did
keep POP around 20 percent after sunrise since models tend to
be too fast with moving this systems out of the area. Daytime
temperatures will moderate Sunday and Monday but will still be
close to seasonal averages for this time of the year. Expect low
temperatures below freezing west of the Laramie Range, and
generally in the 30s east of the Laramie Range and I-25
corridor.
For the rest of the week, models show quasi-zonal flow
developing across the central Rockys. Another back-door cold
front is forecast to push south across the high plains late
Tuesday and Tuesday night. Although a brief warm up is forecast
for Monday and Tuesday with highs returning to the 60s and low
70s, daytime temperatures should trend lower for the remainder
of the week behind the back-door cold front. Expect dry
conditions late Monday through Thursday with the storm track/jet
stream far to the north.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1122 AM MDT Thu Oct 17 2024
Deteriorating conditions expected over the next 24 hours, with
the next system expected to being digging across the zone,
bringing some of the first mentions of precipitation in just
over a month. Associated with this system, will see low CIGs
towards IFR in the overnight and early morning hours. In
addition to the lower ceilings, will see potentially reduced
visibility with stronger winds associated with the cold front
and blowing snow where temperatures are conducive for that
precipitation type. As the forecast stands, snow will push from
west to east, with KRWL being the first terminal to experience
snow and blowing snow. Will begin to see snow mentioned in the
TAFs during the next forecast package.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 6 AM Friday to 6 AM MDT Saturday
for WYZ104.
NE...None.
&&
SHORT TERM...SF
LONG TERM...TJT
AVIATION...MRDHazardous weather outlook, Oct 17, 2:57 AM MDT, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 257 AM MDT Thu Oct 17 2024 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 180900- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 257 AM MDT Thu Oct 17 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY Scattered showers are possible late this afternoon. Cannot rule out a rumble of thunder or two. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY A strong cold front will bring much cooler temperatures Friday and Saturday along with chances for rain and high elevation snow showers. .Spotter information statement... Spotter activation will not be needed. WYZ103>106-109>117-180900- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 257 AM MDT Thu Oct 17 2024 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY Rain showers expected late this afternoon and overnight. A rumble of thunder could be possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY A strong cold front will bring much cooler temperatures Friday and Saturday. Snow is also expected with some snow accumulation possible in the high terrain. Light accumulations expected at lower elevations. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 2:26 AM MDT | Winter Weather Advisory | CYS | Albany, Carbon | 36 hr |
Nearby
High Wind Warnings in Wyoming, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.